Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 17, 2022, 2:39 PM CST for 22 counties in South Dakota; 8 counties in Minnesota; Lyon County, Iowa. It took effect at Feb 18, 2022, 12:00 PM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2022, 2:39 PM CST (20:39 UTC)
- In effect from
- Feb 18, 2022, 12:00 PM CST
- Expired
- Feb 18, 2022, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Lyon County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- -147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615 WWUS73 KFSD 172039 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 239 PM CST Thu Feb 17 2022 IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-180445- /O.NEW.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/ Lyon-Lincoln-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 239 PM CST Thu Feb 17 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon to 7 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High to very high fire danger also exists over snow free areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
4 follow-up statements
091 WWUS73 KFSD 180254 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 854 PM CST Thu Feb 17 2022 MNZ081-089-090-181100- /O.EXA.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/ Cottonwood-Nobles-Jackson- 854 PM CST Thu Feb 17 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cottonwood, Nobles and Jackson Counties. * WHEN...From noon to 7 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-181100- /O.CON.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/ Lyon-Lincoln-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 854 PM CST Thu Feb 17 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM CST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon to 7 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
076 WWUS73 KFSD 180928 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 328 AM CST Fri Feb 18 2022 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 181730- /O.CON.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/ Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 328 AM CST Fri Feb 18 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon to 7 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
622 WWUS73 KFSD 181700 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1100 AM CST Fri Feb 18 2022 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 190100- /O.CON.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/ Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1100 AM CST Fri Feb 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northwest Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon to 7 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
731 WWUS73 KFSD 190055 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 655 PM CST Fri Feb 18 2022 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 190200- /O.EXP.KFSD.WI.Y.0008.000000T0000Z-220219T0100Z/ Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 655 PM CST Fri Feb 18 2022 ...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING... Northwesterly winds will remain breezy this evening, but will continue their decreasing trend that has been observed over the past couple hours. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 17, 11:43 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 17, 11:43 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1143 AM CST Thu Feb 17 2022 .SHORT TERM...(Today and Tonight) Issued at 353 AM CST Thu Feb 17 2022 Colder than average temperatures remain for most today, with shifting winds. As of 09z this morning, satellite shows decreasing cirrus around the area with some stratus just to the south of Highway 20. Temperatures are in the teens and single digits, with wind chills in the single digits and teens below zero thanks to breezy northerly winds. Bundle up as you head out the door this morning. Winds continue to taper off this morning, as surface high pressure slowly slides south across MN. This keeps winds generally northerly along and east of I-29 most of the day, with winds shifting to southerly by the afternoon west of I-29. Cold high pressure keeps temperatures from warming much for most of the area, although warm air advection and southerly flow aid in warming south central SD. Highs range from the teens (southwestern MN) to near freezing (south central SD). Hourly temperatures tonight continue to be a bit of a trick, as warm air advection and southerly flow strength overnight ahead of a diving jet and low pressure. Thus, continue to expect "overnight" lows to occur within a couple hours of midnight, then remain steady and begin to rise through the overnight. Lows will be in the single digits above in southwestern MN to lower 20s in south central SD. A tightening surface pressure gradient brings strengthening southerly winds overnight, which are expected to shift westerly through the morning hours. By daybreak Friday, expect sustained winds around 15- 25 mph, and gusts to 35 mph. .LONG TERM...(Friday through Wednesday) Issued at 353 AM CST Thu Feb 17 2022 Temperatures are expected to warm into the 40s and 50s Friday thanks to warm air advection and southerly/westerly flow. Breezy to windy westerly winds will be a prominent features, sustained around 20-30 mph by the afternoon with gusts to 45 mph. Given westerly flow, models do show robust mixing through much of the area, so will need to monitor trends for potential increases from forecast for winds and gusts. These conditions paired with lack of snow cover, Very High Fire Danger is anticipated for most of the area Friday. Minimum humidity values are currently progged to remain above critical values; however, should we mix more efficiently, lower values are certainly possible. An additional caveat to mixing potential would be how quickly winds shift to northwesterly behind a front Friday afternoon. This front could bring some light precipitation to portions of the area, although confidence is low have kept slight pops across southwestern MN and northwestern IA for the time being. Continue to struggle with low level saturation, but soundings are a bit more favorable with deeper saturated layer than previous events. Do expect any potential precip to remain light with most model guidance (outside of the NAM/NAM Nest) lacking measurable QPF. Lows fall into the single digits and teens Friday night with cold air advection and northwesterly flow. Highs have trended a touch colder again for Saturday (lower 30s east to lower/mid 50s south central SD) with the slight timing changes in brief mid level ridging ahead of the next dive in the jet Saturday night. Despite this, expect strong southerly flow to return, leading to another day of High to Very High Fire Danger. Although mild and breezy to start Sunday, falling temperatures may mitigate some of the fire concerns for Sunday afternoon. Continue to watch the more active period for the beginning and into mid point of next week. Models are in a bit more agreement than this time yesterday, but still enough difference to keep confidence too low to stray from the NBM. We'll see fairly zonal flow early in the week with a couple of quick short waves give way to developing trough and low pressure. As the trough deepens across the western CONUS, expect a couple of waves to move through. Ensemble guidance across the board maintain a majority of members with measurable QPF through this timeframe, with high probability (still average around 60-80%) of at least 0.1" QPF, although models varying in location of the highest probability. Thus, expect snowfall area-wide, with amounts remaining uncertain. In addition to snow chances, an additional point to watch will be temperatures. Currently, NBM remains warmer than most guidance, with even the 50th percentile NBM a couple degrees colder than the operational run (especially on Tuesday). Ensemble guidance compared to climatology shows temperatures within a couple of different layers within the coldest 10% or lower. Uncertainty lies currently in the timing/accumulation of snow (which will impact temperatures) as well as a fair amount of general spread remaining in the data. Regardless, the first half of next week will likely see every day below to well below normal for temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1127 AM CST Thu Feb 17 2022 VFR conditions are expected for the TAF period. Northerly winds today will turn southerly through the afternoon hours. The southerly winds then turn to out of the west and increase in strength Friday morning. LLWS remains possible during the overnight and morning hours on Friday. However, have again not included the LLWS in a TAF due to stronger gusts mixing down to the surface. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...Meyers
Hazardous weather outlook, Feb 17, 2:22 PM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 222 PM CST Thu Feb 17 2022 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039- 050-052>071-182030- Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Union- 222 PM CST Thu Feb 17 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High to very high fire danger exists on Friday. Westerly winds should gust to 40 to 45 mph at times. Precautions should be taken to prevent fire start and spread. Snow and much colder conditions are expected next week. The better chances for snow will be Monday into Tuesday with the coldest air Tuesday into Thursday. Wind chill values will likely average 15 below to 30 below during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-182030- Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Brookings- 222 PM CST Thu Feb 17 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Wind chills this morning are in the teens to twenties below zero with temperatures in the single digits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Westerly winds should gust to around 45 mph at times on Friday. Snow and much colder conditions are expected next week. The better chances for snow will be Monday into Tuesday with the coldest air Tuesday into Thursday. Wind chill values will likely average 15 below to 30 below during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2022Wind Advisories in Minnesota, 2022Wind Advisories in Iowa, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.